Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 8, 2018, 5:43 PM MST for Gila County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 5:43 PM MST (00:43 UTC)
- Expired
- Aug 8, 2018, 6:30 PM MST
- In force
- 47 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 60 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
113 WUUS55 KFGZ 090043 SVRFGZ AZC007-090130- /O.NEW.KFGZ.SV.W.0076.180809T0043Z-180809T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 543 PM MST WED AUG 8 2018 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Gila County in east central Arizona... * Until 630 PM MST * At 542 PM MST, severe thunderstorms were located along a line extending from near Haigler Creek to 7 miles southwest of Young, remaining nearly stationary. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Haigler Creek, Young, Rose Creek Campground, Reynolds Creek Group Campground, Haigler Canyon Campground and Alderwood Campground. This includes State Route 288 between mile markers 283 and 311. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3421 11078 3376 11079 3391 11124 3426 11123 TIME...MOT...LOC 0042Z 292DEG 18KT 3422 11102 3401 11101 HAIL...1.00IN WIND...<50MPH $$ KD
2 follow-up statements
421 WWUS55 KFGZ 090106 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 606 PM MST WED AUG 8 2018 AZC007-090130- /O.CON.KFGZ.SV.W.0076.000000T0000Z-180809T0130Z/ Gila- 606 PM MST WED AUG 8 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR GILA COUNTY... At 605 PM MST, severe thunderstorms were located along a line extending from near Haigler Creek to 5 miles west of Young, remaining nearly stationary. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Young, Reynolds Creek Group Campground and Alderwood Campground. This includes State Route 288 between mile markers 286 and 311. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3420 11081 3384 11086 3391 11124 3424 11122 TIME...MOT...LOC 0105Z 292DEG 18KT 3419 11093 3398 11092 HAIL...1.00IN WIND...<50MPH $$ KD
664
WWUS55 KFGZ 090129
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
629 PM MST WED AUG 8 2018
AZC007-090139-
/O.EXP.KFGZ.SV.W.0076.000000T0000Z-180809T0130Z/
Gila-
629 PM MST WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 630
PM MST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3420 11081 3384 11086 3391 11124 3424 11122
TIME...MOT...LOC 0129Z 292DEG 18KT 3416 11084 3395 11083
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:24 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 8, 3:24 PM MST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 324 PM MST Wed Aug 8 2018 .SYNOPSIS...Deeper moisture has returned to areas along and south of the Mogollon Rim, thus look for increasing chances for showers and thunderstorms through this weekend. Soem sstorms will produce heavy rainfall. && .DISCUSSION... Several strong storms this afternoon, dropping hail and 1+ inches of rain in less than one hour along the Mogollon Rim. Storms are moving into Yavapai and northern Gila counties now, with outflow wind gusts to 70 mph possible in these areas. High pressure to sit over the desert southwest for several days. Monsoon moisture to increase as well and the stage is set for scattered afternoon and evening showers and thunderstorms through this weekend at least. The Four Corners are to see isolated covered through Thursday before an increase in storm coverage arrives there. && .AVIATION...For the 00Z package...Expect showers and thunderstorms along and southwest of the Mogollon Rim through the remainder of the afternoon and evening. Some storms may be strong, with the potential for large hail and wind gusts above 50 knots possible. General storm motion will be from the northeast to southwest around 5 knots. In addition, MVFR visibilities are possible under the heaviest rain showers. Shower and thunderstorm activity will decrease after 06Z, with another round of storms forecast after 18Z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Good monsoon moisture will remain in place along and south of the Mogollon Rim and White Mountains. Scattered to numerous showers and thunderstorms are forecast in these area each day, with more isolated activity north of the Mogollon Rim. Strong outflow winds, heavy rainfall, hail and frequent lightning are the primary hazards. Saturday through Monday...An active monsoon pattern continues, with the best chances for storms continuing to be along the south of the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005- 006. && PUBLIC...DL AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 8, 1:13 PM MST, 4 hours 30 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 113 PM MST WED AUG 8 2018 AZZ015-038-082100- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 113 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM MST... At 112 PM MST, Doppler radar was tracking a strong thunderstorm over Mountainaire, or 9 miles southwest of Flagstaff, moving south at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kachina Village...Mountainaire and I-17 between thesee points. LAT...LON 3504 11165 3503 11177 3514 11167 3509 11161 TIME...MOT...LOC 2012Z 016DEG 9KT 3507 11169 41
Special weather statement, Aug 8, 2:03 PM MST, 3 hours 40 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 203 PM MST WED AUG 8 2018 AZZ015-037-038-082200- Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 203 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 300 PM MST... At 202 PM MST, Doppler radar was tracking a line of strong thunderstorm over Junipine Resort, or 8 miles north of Sedona, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State Park, Cave Springs Campground, Pine Flat Campground, Manzanita Campground, Sterling Fish Hatchery and West Fork Of Oak Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3510 11176 3506 11170 3481 11175 3489 11198 TIME...MOT...LOC 2102Z 041DEG 11KT 3498 11180
Local storm report, Aug 8, 2:47 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 7 W SLIDE ROCK 34.94N 111.87W
08/08/2018 E0.88 INCH YAVAPAI AZ PARK/FOREST SRVC
HAIL STONE APPEARED TO BE IN BETWEEN THE
SIZE OF A QUARTER AND A NICKEL.
&&
RRSpecial weather statement, Aug 8, 4:35 PM MST, 1 hour 8 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 435 PM MST WED AUG 8 2018 AZZ008-015-037-090000- Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County Mountains- 435 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 500 PM MST... At 434 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles north of Paulden, or 17 miles north of Chino Valley, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Paulden and State Route 89 between Paulden and Ash Fork. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3507 11256 3510 11234 3485 11220 3481 11249 TIME...MOT...LOC 2334Z 342DEG 13KT 3501 11242 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:28 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Aug 9, 2:03 PM MST | Special Weather Statement | FGZ | 27 min | |
| Aug 9, 2:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Aug 9, 2:58 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Aug 9, 3:03 PM MST | Areal Flood Advisory | FGZ | Coconino | 111 min |
| Aug 9, 3:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 52 min |
| Aug 9, 3:31 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 29 min |
| Aug 9, 3:33 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 30 min |
| Aug 9, 3:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 49 min |
| Aug 9, 4:03 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 57 min |
| Aug 9, 4:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 67 min |
| Aug 9, 4:24 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 9, 4:41 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 9, 4:42 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 48 min |
| Aug 9, 4:58 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.